Kansas, 2016

Damaging Winds in Kansas, June 14 to 15, 2016

June 14 to 15, 2016 · NWS TOP · 3 events in 3 counties and zones

Two complexes of thunderstorms developed across the area during the late evening hours. One was along Interstate 70 while the other was across portions of east-central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Two complexes of thunderstorms developed across the area during the late evening hours. One was along Interstate 70 while the other was across portions of east-central Kansas. Each complex had reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 14, 10:40 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 14, 10:40 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1140 PM CDT TUE JUN 14 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Wednesday)
Issued at 304 PM CDT TUE JUN 14 2016

Current 20Z Water Vapor shows a modified North Pac Low over the
Dakotas with associated warm front extending into the Ohio Valley.
Weak cold boundary extends from the Dakotas down into central
portions of Kansas.  Subsidence is settling into the area as the
upper trough is rotating through Nebraska with the very southern
extent working through northeast Kansas.  Some instability still
present with cu fields over portions of northeast Kansas.

Although never a highly confident forecast, the severe potential
left for today seems low.  While shear and instability were present,
a mid level EML that is weak seems to be strong enough to inhibit
vertical development.  Also, seems to be too much dry air aloft for
storm development to have taken place today. Therefore, have gone
with a mostly dry forecast the remainder of the day with only slight
chances of a few showers or storms developing as the upper level
trough continues to lift completely out of the area by late this
afternoon. As dry air aloft continues to mix down, not expecting
precip or storm chances to increase from here. Tomorrow, will be
warming considerably with the heat index for most locations over
northeast Kansas reaching into the upper 90s and low 100s as larger
amplitude ridge begins building in just to the west of the forecast
area.  No heat advisory at this time as confidence in meeting actual
criteria doesn't increase until subsequent periods.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 304 PM CDT TUE JUN 14 2016

Wednesday Night through Friday...

Upper ridge builds across the Central Plains Wednesday night and
Thursday with an upper level high pressure over the Southern and
Central Plains on Friday. 850 mb temperatures warm into the mid
and upper 20s Celsius Thursday cooling off by a degree or two on
Friday. Dew point temperatures will be the challenge across the
area and have a range from the upper 60s north central to the mid
70s in east central Kansas Thursday and a degree or two lower on
Friday. That said with highs reaching the mid 90s to around 100
degrees will see heat indices in advisory levels, around 105
degrees, for the end of the week. Models show some isolated to
scattered convection, but vary in timing and placement. Forecast
soundings show a weakly capped environment on Thursday and a
little more stout of a EML on Friday. Mid level moisture
convergence on the nose of the low level jet sets up to the
northeast of the CWA Thursday night. Will keep forecast dry for
now.

Friday Night through Tuesday...

Upper level ridging will continue to dominate the extended period.
An area of high pressure across the southeastern United States will
allow southerly flow to also continue. These features combined will
make for a hot and muggy extended period. Future outlooks will have
to continue evaluating the possibility for Heat Advisories for both
Saturday and Sunday as heat indicies will hover very near the 105F
mark. Precipitation chances appear very limited through this period
as a strong EML and very little upper level support is expected. The
only mention of PoPs in the extended is Monday night into Tuesday as
a weak cold front may move across the CWA before "washing" out.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1129 PM CDT TUE JUN 14 2016

Cluster of TSRA and MVFR cigs is expected to enter KTOP and KFOE
sites through 07Z. Short term guidance has shown some
uncertainty in the development and track of this precip so will
continue to monitor trends. Thereafter, VFR persists through
remainder of period.

&&

.TOP Watches/Warnings/Advisories...
Heat Advisory from 2 PM to 7 PM CDT Wednesday for KSZ026-039-040-
054>056-058-059.

&&

SHORT TERM...Drake
LONG TERM...Baerg/53
AVIATION...Prieto
Hazardous weather outlook, Jun 14, 2:09 PM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CDT TUE JUN 14 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-152015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
309 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS FAR
EASTERN KANSAS THIS AFTERNOON AND EARLY EVENING. THE MAIN HAZARDS
INCLUDE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTERNOON HEAT INDICES ARE FORECAST TO PEAK IN THE 100 TO 108
DEGREE RANGE FROM WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 14, 8:24 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
924 PM CDT TUE JUN 14 2016

KSZ023-024-038-039-150300-
WABAUNSEE-JACKSON-POTTAWATOMIE-SHAWNEE-
924 PM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABAUNSEE...
NORTHWESTERN SHAWNEE...SOUTHWESTERN JACKSON AND SOUTHEASTERN
POTTAWATOMIE COUNTIES UNTIL 1000 PM CDT...

AT 922 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ST. MARYS...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSSVILLE...ST. MARYS...HOYT...MAYETTA...BELVUE...EMMETT...DELIA AND
POTAWATOMI RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
PONDING OF WATER ON ROADS.

&&

LAT...LON 3911 9616 3929 9621 3940 9571 3914 9567
TIME...MOT...LOC 0222Z 258DEG 35KT 3922 9609
Special weather statement, Jun 14, 8:55 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT TUE JUN 14 2016

KSZ023-024-038-039-150330-
WABAUNSEE-JACKSON-POTTAWATOMIE-SHAWNEE-
955 PM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABAUNSEE...
NORTHWESTERN SHAWNEE...SOUTHWESTERN JACKSON AND SOUTHEASTERN
POTTAWATOMIE COUNTIES UNTIL 1030 PM CDT...

AT 954 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELVUE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAMEGO...ROSSVILLE...ST. MARYS...SILVER LAKE...MAPLE HILL...BELVUE...
DELIA AND WILLARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER ON ROADS. SLOW DOWN AND USE CAUTION SINCE IT IS
HARDER TO RECOGNIZE HOW DEEP THE WATER MIGHT BE AT NIGHT.

&&

LAT...LON 3908 9629 3923 9632 3931 9586 3908 9584
TIME...MOT...LOC 0254Z 262DEG 32KT 3915 9621

The radar

The Pleasant Hill radar (KEAX), 122 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
June 14, 10:50 PM CST to 10:51 PM CST
Where
Anderson County, 3 mi NE of Colony
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.100, -95.330

Farm outbuilding roof was blown off.

Thunderstorm Wind, Shawnee

When
June 15, 12:30 AM CST to 12:31 AM CST
Where
Shawnee County, 1.75 mi ENE of Lake Shawnee
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -95.550

Roof of a garage was blown off. Time estimated by radar.

Thunderstorm Wind, Jefferson

When
June 15, 5:45 AM CST to 5:46 AM CST
Where
Jefferson County, 1.27 mi WNW of Ozawkie
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.230, -95.470

Several reports of uprooted trees and large limbs 12-18 inches in diameter blown down. One house was damaged due to large limbs falling. Time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641562, 641563, 641561.